Alert archive / Hawaii / High Surf Warnings in 2026
High Surf Warning 2, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf warning at Jan 14, 2026, 3:18 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Jan 15, 2026, 12:00 AM HST. It was in force for 52 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 14, 2026, 3:18 PM HST (01:18 UTC)
- In effect from
- Jan 15, 2026, 12:00 AM HST
- Expired
- Jan 17, 2026, 3:33 AM HST
- In force
- 52 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 1.3 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 165 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 865 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 115 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 2.0
The text
As transmitted.
905 WHHW40 PHFO 150118 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 318 PM HST Wed Jan 14 2026 ...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT UNTIL 6 PM HST FRIDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... .An extra large long period northwest (320-340) swell will build Thursday morning, peak Thursday afternoon, then gradually fade through Friday afternoon. Surf heights should swiftly rise to above warning criteria along all exposed north and west facing shores. HIZ001-003-006-007-017-029-037-039-040-045-047-151430- /O.CAN.PHFO.SU.Y.0004.000000T0000Z-260115T0400Z/ /O.NEW.PHFO.SU.W.0002.260115T1000Z-260117T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 318 PM HST Wed Jan 14 2026 ...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST FRIDAY... ...HIGH SURF ADVISORY IS CANCELLED... * WHAT...Surf building to 30 to 40 feet along north facing shores of Niihau, Kauai, Oahu, Molokai and Maui. Surf building to 20 to 30 feet along west facing shores of Niihau, Kauai, Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...From midnight tonight to 6 PM HST Friday. * IMPACTS...Very High...Expect ocean water surging and sweeping across beaches, coastal benches, and lava flows creating the potential for impacts to coastal properties and infrastructure, including roadways. Powerful longshore and rip currents will be present at most beaches. Large breaking waves and strong currents may impact harbor entrances and channels causing challenging boat handling. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$
5 follow-up statements
318 WHHW40 PHFO 151314 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 314 AM HST Thu Jan 15 2026 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST FRIDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY FOR WEST FACING SHORES OF THE BIG ISLAND... .An extra large long period northwest (320-340) swell will build this morning, peak this afternoon, then gradually fade through Friday afternoon. Surf heights will swiftly rise to above warning criteria along all exposed north and west facing shores. HIZ001-003-006-007-017-029-037-039-040-045-047-160215- /O.CON.PHFO.SU.W.0002.000000T0000Z-260117T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 314 AM HST Thu Jan 15 2026 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Surf building to 30 to 40 feet along north facing shores of Niihau, Kauai, Oahu, Molokai, and 20 to 30 feet along north facing shores of Maui. Surf building to 25 to 35 feet along west facing shores of Niihau and Kauai, and 20 to 30 feet along west facing shores of Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Friday. * IMPACTS...High. Expect very strong breaking waves and powerful currents. Waves breaking in channel entrances may make navigating the channels dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ HIZ023-026-160215- /O.NEW.PHFO.SU.Y.0005.260115T1314Z-260117T0400Z/ Kona-Kohala- 314 AM HST Thu Jan 15 2026 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Surf building to 7 to 10 feet. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 PM HST Friday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
500 WHHW40 PHFO 160125 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 325 PM HST Thu Jan 15 2026 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST FRIDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY FOR WEST FACING SHORES OF THE BIG ISLAND... .An extra large long period northwest (320-340) swell will build this afternoon, peak this evening, then gradually fade through Friday. Surf heights will swiftly rise to above warning criteria along all exposed north and west facing shores. HIZ001-003-006-007-017-029-037-039-040-045-047-161430- /O.CON.PHFO.SU.W.0002.000000T0000Z-260117T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 325 PM HST Thu Jan 15 2026 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Surf building to 30 to 40 feet along north facing shores of Niihau, Kauai, Oahu, Molokai, and 20 to 30 feet along north facing shores of Maui. Surf building to 25 to 35 feet along west facing shores of Niihau and Kauai, and 20 to 30 feet along west facing shores of Oahu and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST Friday. * IMPACTS...High. Expect very strong breaking waves and powerful currents. Waves breaking in channel entrances may make navigating the channels dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ HIZ023-026-161430- /O.CON.PHFO.SU.Y.0005.000000T0000Z-260117T0400Z/ Kona-Kohala- 325 PM HST Thu Jan 15 2026 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * WHAT...Surf building to 7 to 10 feet. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 PM HST Friday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
601 WHHW40 PHFO 161308 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 308 AM HST Fri Jan 16 2026 ...HIGH SURF WARNING IN EFFECT UNTIL 6 PM HST FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST FOR WEST FACING SHORES OF THE BIG ISLAND... .An extra large long period northwest (320-340) swell which peaked this morning will fade out throughout the day. Surf heights will remain above warning criteria along all exposed north and west facing shores through the afternoon. HIZ001-003-006-007-017-029-037-039-040-045-047-170215- /O.CON.PHFO.SU.W.0002.000000T0000Z-260117T0400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 308 AM HST Fri Jan 16 2026 ...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf heights 30 to 40 feet along north facing shores of Niihau, Kauai, Oahu, Molokai, and 25 to 35 feet along north facing shores of Maui. Surf heights to 20 to 30 feet along west facing shores of Niihau, Kauai Oahu, and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 6 PM HST this evening. * IMPACTS...High. Expect very strong breaking waves and powerful currents. Waves breaking in channel entrances may make navigating the channels dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ HIZ023-026-170215- /O.CON.PHFO.SU.Y.0005.000000T0000Z-260117T0400Z/ Kona-Kohala- 308 AM HST Fri Jan 16 2026 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf heights 7 to 10 feet. * WHERE...West facing shores of the Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
756 WHHW40 PHFO 170135 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 335 PM HST Fri Jan 16 2026 ...HIGH SURF WARNING IN EFFECT UNTIL 4 AM HST SATURDAY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... ...HIGH SURF ADVISORY IN EFFECT UNTIL 4 AM HST SATURDAY FOR WEST FACING SHORES OF THE BIG ISLAND... .An extra large long period northwest (320-340) swell which peaked early this morning will gradually fade overnight. Surf heights will remain above warning criteria along all exposed north and west facing shores through the early morning hours on Saturday. HIZ001-003-006-007-017-029-037-039-040-045-047-171400- /O.EXT.PHFO.SU.W.0002.000000T0000Z-260117T1400Z/ Niihau-Kauai Southwest-Waianae Coast-Oahu North Shore- Maui Windward West-Kauai North-Molokai Windward-Molokai North- Molokai West-Maui Central Valley North-Windward Haleakala- 335 PM HST Fri Jan 16 2026 ...HIGH SURF WARNING NOW IN EFFECT UNTIL 4 AM HST SATURDAY... * WHAT...Surf heights 22 to 26 feet along north facing shores of Niihau, Kauai, Oahu, Molokai, and Maui. Surf heights to 10 to 15 feet along west facing shores of Niihau, Kauai Oahu, and Molokai. * WHERE...North and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. * WHEN...Until 4 AM HST Saturday. * IMPACTS...High. Expect very strong breaking waves and powerful currents. Waves breaking in channel entrances may make navigating the channels dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay away from the shoreline along the affected coasts. Be prepared for road closures. Postpone entering or leaving channels affected by the high surf until the surf subsides. && $$ HIZ023-026-171400- /O.EXT.PHFO.SU.Y.0005.000000T0000Z-260117T1400Z/ Kona-Kohala- 335 PM HST Fri Jan 16 2026 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 4 AM HST SATURDAY... * WHAT...Surf heights 6 to 8 feet. * WHERE...West facing shores of the Big Island. * WHEN...Until 4 AM HST Saturday. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$
035 WHHW40 PHFO 171333 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 333 AM HST Sat Jan 17 2026 ...HIGH SURF WARNING CANCELLED... ...HIGH SURF ADVISORY FOR NORTH FACING SHORES OF NIIHAU KAUAI OAHU MOLOKAI AND MAUI THROUGH 6 PM HST TONIGHT... .The large northwest swell that brought warning level surf Thursday and Friday quickly declined overnight. This swell will continue to decline this morning while becoming more northerly (340-360) allowing surf heights to drop below advisory levels later this morning and afternoon. HIZ001-007-017-029-037-039-040-045-047-180245- /O.CAN.PHFO.SU.W.0002.000000T0000Z-260117T1400Z/ /O.NEW.PHFO.SU.Y.0006.260117T1333Z-260118T0400Z/ Niihau-Oahu North Shore-Maui Windward West-Kauai North- Molokai Windward-Molokai North-Molokai West- Maui Central Valley North-Windward Haleakala- 333 AM HST Sat Jan 17 2026 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... ...HIGH SURF WARNING IS CANCELLED... * WHAT...Surf heights 12 to 16 feet. * WHERE...North facing shores of Niihau, Kauai, Oahu, Molokai, and Maui. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Strong breaking waves and strong currents will make swimming dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heed all advice from ocean safety officials. When in doubt, don't go out. && $$ HIZ003-006-171445- /O.CAN.PHFO.SU.W.0002.000000T0000Z-260117T1400Z/ Kauai Southwest-Waianae Coast- 333 AM HST Sat Jan 17 2026 ...HIGH SURF WARNING IS CANCELLED... Surf dropped below advisory levels. $$ HIZ023-026-171445- /O.CAN.PHFO.SU.Y.0005.000000T0000Z-260117T1400Z/ Kona-Kohala- 333 AM HST Sat Jan 17 2026 ...HIGH SURF ADVISORY IS CANCELLED... Surf dropped below advisory levels. $$
What forecasters said that day
The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 14, 3:54 AM HST, 11 hours 24 minutes earlier.
Area forecast discussion, Jan 14, 3:54 AM HST, 11 hours 24 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 354 AM HST Wed Jan 14 2026 .SYNOPSIS... A cold front moving into the Hawaii region from the northwest today will cause southerly winds to strengthen over all islands through the day. A convergent band of clouds associated with the remnants of the last cold front will spread bands of prefrontal showers across the islands riding in along the southerly winds ahead of the main cold front. The front will move swiftly from west to east down the island chain with a brief period of wetting rainfall starting tonight near Kauai and then spreading eastward to the Big Island by Thursday afternoon. Easterly trade winds bring a return to drier, cooler and more stable weather conditions from Friday through Sunday. Another cold front will likely move down the island chain, producing another round of wet rainy weather, from next week Wednesday through Thursday. && .DISCUSSION... Satellite imagery this morning shows bands of high level cirrus clouds moving over the islands ahead of a cold front approaching the Hawaiian Islands from the northwest. All islands will likely see a decent amount of rainfall with this next frontal passage. A few thunderstorms are possible mainly along the frontal band, however the heaviest rainfall for each island will be brief due to the rapidly moving frontal cloud band, limiting any flooding concerns. The front will move swiftly from west to east down the island chain, reaching Kauai by early evening, then through Oahu just after midnight HST, and then on to Maui around sunrise, and finally through the Big Island by Thursday afternoon. Southerly winds ahead of this approaching cold front will strengthen over the region today creating some wind gust impacts. Southerly winds with this system will produce stronger wind gusts of 40 to 50 mph range over mountain ridgelines and along north and east sections of most islands today. A Wind Advisory was issued to cover these impacts as these unusual southerly wind directions tend to produce larger local scale impacts for these areas. Strong winds just below advisory levels are also forecast for Haleakala National Park on Maui with southerly winds forecast to strengthen just below our summit wind advisory thresholds. The highest summits of Mauna Kea and Mauna Loa on the Big Island will see the strongest winds with this event, and Wind Advisories were issued this morning for both summits. Brief periods of icing conditions are also possible on these higher summits by Thursday. High pressure building in behind the front will herald a return to drier and more stable northerly trade winds on Friday, becoming more easterly trade winds from Saturday into Sunday. This drier air moving in after frontal passage will produce much cooler temperatures for all islands, especially during the overnight hours when the drier atmosphere can more efficiently radiate heat into outer space. These lower humidity levels and cooler overnight to early morning temperatures will linger into the weekend. Another round of wet weather remains in the long range forecast for the middle of next week. The latest extended model forecast guidance continues to show good agreement on another period of cloudy skies and wet weather as yet another cold front moves eastward down the island chain from next week Wednesday through next Friday. Stay tuned as the island by island weather impacts from this next frontal band will likely evolve over time. && .AVIATION... Gentle south to southeast winds across the islands will strengthen through the morning and veer as strong southwesterly winds are expected ahead of a cold front that is currently to the northwest. The front will arrive across the western end of the state tonight and then progress down the island chain. Showers are expected along the frontal boundary, with prevailing MVFR conditions as the front moves through. A few isolated cant be ruled out either. Behind the front, breezy northwest winds will fill in, along with drier conditions. AIRMET TANGO is in effect over the entire state for tempo mod turb FL260/360. No other AIRMETS are currently in effect. However, AIRMET Sierra for mountain obscuration will likely be needed this evening and tonight due to increasing clouds and showers, starting on Kauai and moving east down the island chain. && .MARINE... A strong cold front will sweep from west to east across the coastal waters from late today into Thursday, then stall near the Big Island by Thursday afternoon. Southerly to southwesterly winds ahead of the front will become gusty today, and the Small Craft Advisory (SCA) that was previously in effect has been extended in time and expanded in area to include most coastal water zones due to the gusty winds today. Winds will shift to become northerly behind the front as it moves down the island chain. Beginning tonight, an extra large northwest swell will elevate seas above SCA thresholds once again just as wind speeds decrease. The SCA remains in effect through Thursday for now, but will likely need to be extended in time as seas remain elevated through at least Friday night. A passing high pressure system far north of the islands will bring back easterly trade winds across Hawaiian waters from Friday through Sunday. Winds will weaken and veer from a more southeasterly direction over the northwestern waters by Monday as another cold front approaches the islands from the northwest. The northwest (310-330 degree) swell that peaked yesterday will continue to gradually fade today, though surf heights are expected to remain above advisory levels along exposed north and west facing shores. The next extra large, long period northwest (310-330 degree) swell will build into the region late tonight into Thursday, likely producing another round of warning level surf along exposed north and west facing shores lasting through Friday. Surf along north and west facing shores will then linger near advisory levels Saturday before another reinforcing northwest swell briefly boosts surf heights back to near warning levels on Sunday and Sunday night. The current High Surf Advisory remains in effect today, but this will need to be upgraded to a High Surf Warning by tonight to account for the incoming swell. Surf along east facing shores will remain small through most of this week due to shifting wind directions from the passing fronts. However, some east facing shores sensitive to northerly swells may experience a slight uptick in surf heights this weekend as the fading northwesterly swell becomes more northerly. South shores will see a slight bump from wind wave energy today due to the strengthening south to southwesterly winds. Otherwise, no noteworthy swells are expected for the next few days. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST this evening north and west facing shores of Niihau, Kauai, Oahu, Molokai, and north facing shores of Maui. Wind Advisory until 6 PM HST this evening for most north and east sections of Kauai, Oahu, Molokai and Maui. Wind Advisory until 6 PM HST Thursday for Big Island Summits of Mauna Kea and Mauna Loa. Small Craft Advisory until 6 PM HST Thursday for most Hawaiian Coastal Waters and Channels. && DISCUSSION...Bohlin AVIATION...Shigesato MARINE...Vaughan
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 6:41 PM HST | Special Marine Warning | HFO | 64 min | |
| Jan 14, 8:43 PM HST | Special Marine Warning | HFO | 2 hr | |
| Jan 15, 1:09 AM HST | Areal Flood Advisory | HFO | Honolulu | 2 hr |
| Jan 15, 2:47 AM HST | Special Marine Warning | HFO | 118 min | |
| Jan 15, 3:14 AM HST | High Surf Advisory | HFO | Hawaii | 48 hr |
| Jan 15, 5:14 AM HST | Areal Flood Advisory | HFO | Kalawao | 114 min |
Nearby
High Surf Warnings in Hawaii, 2026Every high surf warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.